Missouri, 2025Funnel Cloud in Missouri, July 9, 2025
July 9, 2025 · NWS PAH · 1 event in 1 county or zone
A line of showers and thunderstorms formed for the late morning hours in Southeast Missouri. A cold air funnel was observed east of Bernie.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms formed for the late morning hours in Southeast Missouri. A cold air funnel was observed east of Bernie. MLCAPE values were over 1000J/kg while wind shear was weak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 5:08 AM CST, 5 hours 13 minutes earlier. Its key messages:
- Scattered showers and thunderstorms today will be more focused across west KY and southwest IN. Coverage becomes more isolated Thursday and Friday. Chances increase again this weekend, particularly Saturday.
- Heat indices on Friday and Saturday near 100 degrees. After slightly cooler heat indices (mid-upper 90s) on Sunday and Monday, a return to near 100 degree values are possible Tuesday and Wednesday.
- Uncertainty exists regarding rain chances early to mid next week, but potential is there for daily shower and storm chances to continue.
Area forecast discussion, Jul 9, 5:08 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
608 AM CDT Wed Jul 9 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms today will be more focused across
west KY and southwest IN. Coverage becomes more isolated
Thursday and Friday. Chances increase again this weekend,
particularly Saturday.
- Heat indices on Friday and Saturday near 100 degrees. After slightly
cooler heat indices (mid-upper 90s) on Sunday and Monday, a
return to near 100 degree values are possible Tuesday and
Wednesday.
- Uncertainty exists regarding rain chances early to mid next
week, but potential is there for daily shower and storm
chances to continue.
&&
.UPDATE...
Issued at 603 AM CDT Wed Jul 9 2025
Updated aviation discussion for 12z TAFs.
&&
.DISCUSSION...
Issued at 210 AM CDT Wed Jul 9 2025
A 500mb trough axis oriented from Northern Indiana to Southern
Illinois will pivot east across the Ohio Valley today. While the
forcing from this feature will primarily be focused east of our cwa
today, the 700-850mb trough axis hangs up further west which may be
enough to initiate convection through the day. This is most likely
across western KY and southwest IN, but can't rule out some isolated
development further north and west. Pwats will be decreasing through
the course of the day from the northwest, but still will be near 2"
across the KY Pennyrile. So can't rule out some localized flooding
issues again.
Deep layer moisture is lower Thursday and Friday and forcing looks
to be limited each day (as the primary shortwave energy remains
north and west). So coverage of convection should be far more
isolated. This should also result in more sunshine, helping to boost
highs back around 90 or a few degrees above. Humidity levels will
remain high, which allows heat index readings to near 100 by Friday.
A northern stream shortwave traversing across the Midwest Friday
into Saturday will allow a cold front to slip south towards our cwa
on Saturday. This will provide an uptick in convection, and pwats
creep back towards 2" allowing some efficient rainfall rates to
occur. There are indications the boundary washes out/stalls out
across/nearby our cwa keeping high pwats in place. Impulses within
the 500mb flow may produce daily shower and storm chances each day
Sunday through mid next week. This is despite the fact that the
upper ridge across the southeast tries to build further north. Thus
the unsettled pattern may remain in place, with the brunt of the
heat positioned to our south. Looks more like typical summer-time
heat and humidity with highs remaining in the upper 80s to low 90s,
dewpoints in the low to mid 70s, and scattered thunderstorm activity
each day. Depending on convective coverage, and resulting cloud
cover, we may see a return of 100 degree heat index readings by
Tuesday.
Longer range signals seem to be indicating a more pronounced
shortwave trough sweeping across the Ohio Valley late next week
which may allow a true cold front to actually make full passage.
This would result in a nice break from the high humidity and may
allow dewpoints to fall into the 60s in the July 18-19 period.
However, this is still 8-10 days out so nothing to get excited about
by any means. It's hard to get a break from the 70+ dewpoints in
July in our area of the country, and models might just be teasing us
with false hope.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 603 AM CDT Wed Jul 9 2025
IFR/low MVFR stratus will impact portions of the region this
morning, before conditions gradually improve to VFR levels by
18z. Isolated to widely scattered showers and storms are
possible through the afternoon, with west KY and southwest IN
most favored. Probability for thunder is too low to include
mention at any TAF site. Skies become mostly clear tonight,
which combined with calm winds, may allow some patchy fog to
develop.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...SP
DISCUSSION...SP
AVIATION...SP
Hazardous weather outlook, Jul 9, 2:19 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
319 AM CDT Wed Jul 9 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
319 AM CDT Wed Jul 9 2025 /419 AM EDT Wed Jul 9 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today, primarily across west
Kentucky and southwest Indiana. The main hazards will be
torrential rainfall, lightning, and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily chances for thunderstorms exists Thursday through early next
week, although coverage should be quite isolated Thursday and
Friday before increasing this weekend. The primary hazards will be
torrential rainfall, lightning, and gusty winds.
Heat index values may near 100 degrees across portions of the
region on Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Funnel Cloud, Stoddard
- When
- July 9, 10:21 AM CST
- Where
- Stoddard County, 3.43 mi SSW of Frisco
- Reported by
- Broadcast Media
- Coordinates
- 36.726, -89.879
A cold air funnel was visible east of Bernie, roughly two-thirds of the way down to the surface. A public photo of it was relayed by emergency management.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 10, 20255 deaths · 2 events
- Heat in Texas, July 9, 20251 death · 1 event
- Wildfire in Washington, July 9 to 21, 2025$14 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 9 to 10, 2025$235,000 · 50 kt wind · 44 events
- Damaging Winds in Virginia, July 9, 2025$263,000 · 60 kt wind · 39 events
- Flash Flood and Damaging Winds in Texas, July 9, 2025$1.2 million · 78 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 9, 2025$250,000 · 2.5 in hail · 20 events
- Flash Flooding in Pennsylvania, July 9, 2025$120,000 · 25 events
- Damaging Winds in Virginia, July 9, 2025$58,000 · 50 kt wind · 27 events
- Damaging Winds in Virginia, July 9, 2025$40,000 · 56 kt wind · 25 events
- Flash Flooding in Delaware, July 9, 2025$70,000 · 7 events
- Damaging Winds in Maryland, July 9, 2025$48,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285301.